When you hear about Tuberculosis you immediately think of a guy coughing blood and slowly dying. OK, maybe not dying. You wouldn't be wrong either, most of the time. However there are situations where the Mycobacterium tuberculosis (the bacterium which causes TB) does not affect the lungs. The bacterium is actually not all that picky and you can get TB pretty much anywhere in your body, except maybe the heart. When it's outside of your lungs it's called Extrapulmonary Tuberculosis or EPTB. Yes, I didn't know this either. Until I got diagnosed with it myself, that is.
Here is what it looks like from the perspective of a guy who has the damn thing.
Extrapulmonary Tuberculosis symptoms or how I was diagnosed with it
EPTB does not have a lot of symptoms. My version of EPTB affected my lymph nodes. EPTB does not cause coughing.
I had a swelling in my underarm. This was a big solid mass. I showed the doc and the doc told me it was an Abscess. I waited more than I should've before seeing the doc and it had swollen up really big and deep inside. The doc then proceeded to cut a hole there and drained out the stuff. I was told to take antibiotics for 5 days and told to make sure I dressed the surgery wound properly until it healed. This involved cleaning the wound with saline and gauze, and then closing it with a gauze pad and micropore.
Unfortunately, the wound didn't come around to healing fully. After a few months a second swelling appeared one or two centimeters from the wound. The swelling had burst and hurt. I consulted the surgeon again. The doc then cut the wound a bit more and took some sample to be sent for biopsy. The biopsy result showed that there was some chronic issue. He mentioned some name which I didn't catch, but the essence of the matter is that it would keep appearing. So I had another procedure and the surgeon removed the second abscess. While removing it they found an enlarged lymph node. The lymph node is vital to the body's defence and is an immune organ. Basically it's a storehouse. They removed that too and sent it for biopsy. I was told that the most likely cause for something like this in India was TB. The biopsy confirmed it.
I was referred to the pulmonary department. I had to take a chest X-Ray to make sure I didn't have pulmonary TB (I didn't). I was prescribed 3 medicines - Rifampicin + Isoniazid (before food), Ethambutol and Pyrazinamide. I have to take medicines regularly for 6 months. I have been asked to see the doc again after 2 months. I have also been asked to take a Liver Function Test (S Bilirubin, SGOT and SGPT) every 2 weeks for 2 months. This is because the medicines I take can have an adverse effect on my liver. The tests will indicate if something is going wrong. Other possible side - effects include nausea and vomiting. The sinus may swell as well. Urine will turn dark because of the medicines. No adverse effects so far from the medications. Touch wood!
If you have TB, don't panic. Make sure to take the medicines regularly and all will be fine. Get well soon!
Update : After 2 months of medication the doc dropped 2 medicines off my list. Now I'm only on Rifampicin.
Update 2 : A touching and interesting story of a person who lost his memory due to Tubercular Meningitis. An excerpt :
Tuberculosis is a bacterial disease passed from person to person through the air, but the majority of people carrying the germs never actually develop the disease. Instead, it lurks, waiting until it's agitated by a weakened immune system; some can harbor it more than 30 years before it's activated, others can stave it off forever.
Disclaimer : I'm not a health professional. Heck, I didn't even study biology after class 10. Do not consider this post as anything vaguely, remotely related to medical advice. Consult a doctor immediately if you think you have TB. The materials contained here are not intended to be used for the diagnosis or treatment of a health problem or as a substitute for consulting a licensed medical professional. Health information should always be carefully reviewed with your health care provider. I will not be held responsible for misuse of information or any adverse effects of recommendations stated here.